Texas, 2015

Hail in Texas, April 26, 2015

April 26, 2015 · NWS AMA · 5 events in 3 counties and zones

An upper level weather system approached the Texas Panhandle resulting in the development of thunderstorms on the 26th. A few of the thunderstorms became severe producing hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level weather system approached the Texas Panhandle resulting in the development of thunderstorms on the 26th. A few of the thunderstorms became severe producing hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 1:59 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 26, 1:59 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT SUN APR 26 2015

.DISCUSSION...
UPPER LEVEL LOW OVER SOUTHERN NEW MEXICO WILL SLOWLY MOVE EAST
NORTHEAST ACROSS WEST TEXAS AND INTO WESTERN OKLAHOMA BY TUESDAY
MORNING. SEVERAL BOUNDARIES ACROSS THE SOUTHWEST TEXAS PANHANDLE
SHOULD HELP DEVELOP CONVECTION. SEVERAL UPPER LEVEL MINOR VORT MAXES
WILL ALSO ROTATE NORTHEAST FROM THE UPPER LOW THIS AFTERNOON AND
OVERNIGHT. UPPER LEVEL DIFFLUENCE WILL ALSO BE PRESENT OVER THE
PANHANDLES. WITH ALL OF THIS IN MIND...BELIEVE THAT THE PANHANDLES
MAY SEE SOME SEVERE THUNDERSTORMS...BUT ALSO HEAVY RAIN WILL BE A
THREAT. HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH OVER
ABOUT THE EASTERN HALF OF THE PANHANDLES VALID FROM NOW THROUGH
MONDAY AFTERNOON. THIS AREA STANDS THE BEST CHANCE OF HEAVY RAIN-
PRODUCING THUNDERSTORMS. THE RAIN WILL SLOWLY DECREASE MONDAY NIGHT
INTO TUESDAY MORNING AS THE UPPER LOW PULLS AWAY FROM THE
PANHANDLES.

THE PANHANDLES WILL DRY OUT AND WARM UP THROUGH THE END OF THE
WEEK. A POSITIVELY TILTED UPPER TROUGH WILL TRAVERSE THE PLAINS
WEDNESDAY THROUGH FRIDAY. THERE IS AN OUTSIDE CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH ON SATURDAY AS A WEAK DISTURBANCE
TRIES TO IMPINGE ON THE UPPER RIDGE.

&&

.HYDROLOGY...
RAINFALL MAY EXCEED FLASH FLOOD GUIDANCE ESPECIALLY IN THE
EASTERN PANHANDLES...SO WILL HAVE TO WATCH FOR THE POSSIBILITY
OF SOME FLOODING ISSUES. WIDESPREAD 1 TO 3 INCHES OF RAIN WITH
LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                47  49  37  61  40 /  90  80  30  10  10
BEAVER OK                  46  49  39  65  41 / 100  90  40   5  10
BOISE CITY OK              42  50  35  62  39 / 100  80  10   5   5
BORGER TX                  47  48  40  64  42 /  90  90  30  10  10
BOYS RANCH TX              47  49  37  63  39 /  90  80  20  10   5
CANYON TX                  48  50  38  61  39 /  80  70  30  20  10
CLARENDON TX               51  54  42  62  44 /  80  80  40  20  10
DALHART TX                 44  46  36  62  39 / 100  80  20   5  10
GUYMON OK                  45  48  38  64  40 / 100  90  20   0  10
HEREFORD TX                47  49  38  61  39 /  80  70  20  10   5
LIPSCOMB TX                48  49  41  64  42 / 100  90  50  10  10
PAMPA TX                   47  48  39  61  42 /  90  90  40  10  10
SHAMROCK TX                52  54  43  63  43 /  90  80  50  20  10
WELLINGTON TX              54  56  45  64  44 /  80  80  50  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
     ROBERTS...WHEELER.

OK...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&

06/15
Hazardous weather outlook, Apr 26, 2:17 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN APR 26 2015

OKZ001>003-TXZ001>020-270830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS AND HEAVY RAIN WITH LOCALIZED FLOODING OR FLASH FLOODING ARE
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLE AS WELL AS THE EASTERN TEXAS PANHANDLE. SOME
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. THOUGH THE RISK IS LOW...THERE IS A
POSSIBILITY FOR A TORNADO...MAINLY OVER THE SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES CONTINUE THROUGH MONDAY. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE
EASTERN TEXAS PANHANDLE THROUGH MONDAY. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE WITH SMALL HAIL AND WIND GUSTS NEAR 50 MPH...THOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. CONTINUED RAIN
MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH FLOODING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

GOEHRING

In the hours before

Special weather statement, Apr 26, 2:08 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT SUN APR 26 2015

TXZ001-002-006-007-262100-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
308 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SHERMAN...
WESTERN MOORE...NORTHERN HARTLEY AND SOUTHERN DALLAM COUNTIES UNTIL
400 PM CDT...

AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
SEDAN TO 10 MILES NORTHEAST OF CHANNING...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              DALHART...            FOUR WAY...
  CACTUS...             HARTLEY...            WARE...
  TEXLINE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3641 10304 3611 10216 3605 10216 3606 10202
      3603 10194 3563 10196 3599 10305
TIME...MOT...LOC 2008Z 181DEG 14KT 3611 10298 3577 10218

NF
Special weather statement, Apr 26, 3:00 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT SUN APR 26 2015

TXZ012-017-262200-
POTTER TX-RANDALL TX-
400 PM CDT SUN APR 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL AND POTTER COUNTIES UNTIL
500 PM CDT...

AT 359 PM CDT...STORM SPOTTERS REPORTED STRONG SHOWERS ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF AMARILLO TO 4 MILES SOUTHEAST OF
CANYON...MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE SHOWERS.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...             AMARILLO...           UMBARGER...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    BUFFALO LAKE...
  VALLEY DE ORO...      BUSHLAND...           TIMBERCREEK CANYON...

STRONG WINDS WITH THESE SHOWERS WILL OCCUR WITH VERY LITTLE RAIN.
EVEN THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE
EXPECTED. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3479 10165 3480 10214 3561 10216 3560 10164
TIME...MOT...LOC 2100Z 180DEG 24KT 3537 10185 3495 10186

NF

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Donley

When
April 26, 3:22 PM CST
Where
Donley County, 3.57 mi SW of Lelia Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.860, -100.820

Pea to quarter size hail fell 4 miles southwest of Lelia Lake.

Hail, Carson

When
April 26, 4:17 PM CST to 4:21 PM CST
Where
Carson County, 0.89 mi SW of Pantex
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.320, -101.580

Golf ball size hail was reported by emergency management and law enforcement at Pantex.

Hail, Moore

When
April 26, 4:29 PM CST
Where
Moore County, 4.55 mi E of Masterson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.890

Half dollar size hail occurred 4 miles east of Masterson.

Hail, Carson

When
April 26, 4:45 PM CST
Where
Carson County, 4.3 mi SSW of Pantex
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.270, -101.590

A storm chaser reported quarter size hail 4 miles south of Pantex.

Hail, Carson

When
April 26, 5:05 PM CST
Where
Carson County, 2.18 mi NE of Pantex
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.350, -101.540

A storm chaser reported that pea to quarter size hail covered the intersection of Farm to Market 293 and Farm to Market 2373.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574299, 574300, 574303, 574302, 574304.